Indiana, 2016

Tornado and Flood in Indiana, April 26, 2016

April 26, 2016 · NWS PAH · 10 events in 4 counties and zones

A well-developed squall line with embedded bowing structures moved east-southeast at 45 knots into a destabilizing air mass over the Lower Ohio Valley. The line was located to the south of a quasi-stationary front in a moist air mass, with surface dew points in the mid to upper 60's.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$297,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A well-developed squall line with embedded bowing structures moved east-southeast at 45 knots into a destabilizing air mass over the Lower Ohio Valley. The line was located to the south of a quasi-stationary front in a moist air mass, with surface dew points in the mid to upper 60's. Surface temperatures in the lower 80's contributed to moderate instability, which helped to maintain the line of storms into the early evening. Damaging winds, marginally severe hail, and even a tornado accompanied the strongest storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 26, 2:41 PM EST, 50 minutes earlier.

Area forecast discussion, Apr 26, 2:41 PM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
241 PM CDT TUE APR 26 2016

.SHORT TERM...(Tonight through Thursday night)
Issued at 241 PM CDT Tue Apr 26 2016

Isolated to scattered showers have started to develop across our
northern counties in the warm unstable air south of a warm front.
Thunderstorm complex in east central Missouri will continue to
move east southeast, reaching our northwest counties around 20z,
and sliding across our northern counties through 00z.

Models indicate the warm front will continue to meander near the
Interstate 64 corridor into tonight. Locations near the front
will be the better focus for showers and storms, though isolated
to scattered showers and storms will be possible area wide
through the overnight. By late tonight, the eastward progression
of a cold front will bring a surge of moisture/showers and
thunderstorms into our western counties. The approach and passage
of the cold front will keep widespread showers and storms across
our entire region through the day Wednesday and into Wednesday
evening. Showers and storms will taper off from west to east late
Wednesday night into Thursday. Models show the cold front east of
our area by midday Thursday, so just a few showers and storms may
linger in our far eastern counties mainly early in the day.

South winds across the region will keep us unseasonably warm
tonight into Wednesday night. Low temperatures tonight will be in
the lower to middle 60s, and just couple of degrees cooler for
Wednesday night in the upper 50s to lower 60s. Highs on Wednesday
will be in the upper 70s to around 80 degrees.

A weak upper level ridge will briefly build into our region late
Thursday into Thursday night. This will help give a brief break in
our stormy weather pattern. Temperatures will remain warm on
Thursday with highs in the upper 70s to around 80 degrees, but
winds will shift to the northwest by Thursday night. This will
drop lows back into the middle to upper 50s, which is actually
still above seasonal normals.

.LONG TERM...(Friday through Tuesday)
Issued at 241 PM CDT Tue Apr 26 2016

The forecast for the long term period continues to indicate a rather
wet period. Average confidence in the first half of the long term
period, then below average in the second half due to greater model
differences.

A closed H5 low moving northeast out of the four corners region on
Friday will induce a surface low over the panhandle of Texas on a
frontal boundary extending from the low to the south of our area.
This will generate an overrunning rain event that is forecast to
push showers and thunderstorms into our far western counties by
Friday afternoon.

As the system slowly approaches, precipitation chances continue to
ramp up Friday into Friday night, with the highest chances area wide
being Saturday and Saturday night with the passage of the system. In
its wake, precipitation chances are expected to taper off from the
west but will linger from Sunday into Monday due to the presence of
upstream upper level energy and decent moisture.

Monday night into Tuesday the latest GFS and ECMWF deterministic
models are showing weak H5 ridging, little to no deep layer
moisture, and high pressure at the surface, therefore no QPF
forecast. However the Superblend and GEFS ensembles thinks there's a
chance for showers, albeit small, in those periods so will keep
pops low.

Temperatures remain at or above normal through the period.

&&

.AVIATION...
Issued at 1246 PM CDT Tue Apr 26 2016

MVFR conditions will prevail through much of the TAF period. VFR
conditions will continue for the next hour or two until a broad
area of showers and thunderstorms passes through the Quad State
area this afternoon and evening, causing sharp ceiling and
visibility changes and gusty winds. After convection and showers
move out this evening, MVFR cigs and south winds AOB 7 kts will
prevail until near sunrise. While some uncertainty exists
regarding tomorrow's forecast, at this time it is likely that
another wave of convection will pass through in the morning hours.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RST
LONG TERM...JP
AVIATION...BP2
Hazardous weather outlook, Apr 26, 3:12 PM EST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
312 PM CDT TUE APR 26 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
312 PM CDT TUE APR 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

...SEVERE THUNDERSTORM WATCH #106 IN EFFECT UNTIL 7 PM FOR PARTS
OF SOUTHWEST IL AND SOUTHEAST MO...

...SEVERE THUNDERSTORM WATCH #110 IN EFFECT UNTIL 10 PM FOR SCOTT
COUNTY MO...AND PARTS OF SOUTHERN IL AND WESTERN KY...AND ALL OF
SOUTHWEST IN...

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO
THE EVENING HOURS GENERALLY NORTH OF A LINE FROM POPLAR BLUFF MO
TO SIKESTON MO TO PADUCAH KY TO GREENVILLE KY. DAMAGING WINDS AND
LARGE HAIL WILL BE THE PRIMARY HAZARDS WITH ANY STORMS THAT BECOME
SEVERE. SEE SEVERE THUNDERSTORM WATCHES 106 AND 110 FOR ADDITIONAL
DETAILS.

OTHERWISE...SMALL THUNDERSTORM CHANCES EXIST OVERNIGHT WITH THE
PRIMARY ASSOCIATED HAZARDS BEING LIGHTNING AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WEDNESDAY AND WEDNESDAY NIGHT INCLUDE A
SLIGHT RISK OF SEVERE STORMS FOR DAMAGING WIND AND LARGE HAIL.
ISOLATED TORNADOES ARE ALSO A POSSIBILITY WITH THE BEST CHANCE
TIME PERIOD FOR STRONG OR SEVERE STORMS WEDNESDAY AFTERNOON AND
EVENING.

MORE STORM CHANCES EXIST OVER THE WEEKEND AND MAY INCLUDE A THREAT
FOR SEVERE WEATHER HAZARDS AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THE EVENING
HOURS...ESPECIALLY IN THOSE AREAS MENTIONED IN THE FIRST PARAGRAPH ABOVE.

JP

In the hours before

Special weather statement, Apr 26, 3:18 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
318 PM CDT TUE APR 26 2016

ILZ075>078-080>083-262130-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI
318 PM CDT TUE APR 26 2016

...SIGNIFICANT WEATHER ADVISORY...

STRONG TO SEVERE THUNDERSTORMS POSSIBLE DURING THE LATE AFTERNOON
HOURS...ESPECIALLY ALONG INTERSTATE 64.

STORMS MOVING OUT OF ST. LOUIS ARE PRODUCING WIND DAMAGE INCLUDING
CARS BEING BLOWN OFF THE ROAD. IF THESE STORMS HOLD TOGETHER...
SEVERE WEATHER IS POSSIBLE FOR AREAS ALONG INTERSTATE 64.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT. THIS IS THE TIME TO
PREPARE.

PS

The radar

The Evansville,IN radar (KVWX), 39 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 1 lightning, 1 tornado, 1 flood. Local standard time, as filed.

Hail, Pike

When
April 26, 3:31 PM EST
Where
Pike County, 5 mi SW of Petersburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.449, -87.345

Thunderstorm Wind, Posey

When
April 26, 3:50 PM CST
Where
Posey County, 5 mi SE of New Harmony
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
38.079, -87.865

Trees and power lines were blown down.

Hail, Gibson

When
April 26, 3:56 PM CST
Where
Gibson County, Owensville to 3 mi N of Owensville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.270, -87.680

Hail, Vanderburgh

When
April 26, 4:05 PM CST
Where
Vanderburgh County, 2 mi N of Evansville
Measured
1 in hail
Reported by
Public
Coordinates
38.009, -87.550

Hail, Gibson

When
April 26, 4:13 PM CST
Where
Gibson County, Princeton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.350, -87.570

Thunderstorm Wind, Gibson

When
April 26, 4:15 PM CST
Where
Gibson County, Haubstadt
Measured
70 kt (81 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.200, -87.570

A tree was across the road at the intersection of U.S. Highway 41 and State Route 68. A grain bin was destroyed.

Lightning, Vanderburgh

When
April 26, 4:17 PM CST
Where
Vanderburgh County, Evansville
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
37.980, -87.550

Two residential structure fires were suspected to be lightning-caused.

Tornado, Vanderburgh

When
April 26, 4:38 PM CST to 4:48 PM CST
Where
Vanderburgh County, 1.2 mi NNW of Kasson to 2 mi ENE of Evansville
Rating
EF1
Path length
7.47 mi
Path width
250 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
38.035, -87.641

This tornado tracked across the northern parts of the city of Evansville, following a track along or just north of Indiana Route 66. Dozens of trees were uprooted or broken. At least eight buildings were damaged on Indiana Route 66 due to fallen electric transmission poles and lines. At least one building had part of its metal roofing peeled up at Skylane Airport, and minor damage occurred to some homes and fences. Seven power poles were snapped. Straight-line wind damage also occurred, mainly south of the tornado track, where several trees were uprooted and tree limbs broken. Several eyewitnesses observed or photographed the tornado, mainly along the northwest section of its track. Peak winds were estimated near 100 mph.

Thunderstorm Wind, Vanderburgh

When
April 26, 4:42 PM CST to 4:57 PM CST
Where
Vanderburgh County, 1.29 mi WNW of Howell to 4 mi SE of Evansville
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
37.980, -87.650

A swath of damaging wind gusts up to 65 mph occurred across the city of Evansville on the south side of the tornado track. Several trees were uprooted, and large tree limbs were broken.

Flood, Vanderburgh

When
April 26, 5:20 PM CST to 6:30 PM CST
Where
Vanderburgh County, 1.08 mi WNW of Evansville to 1.04 mi NW of Evansville
Cause
Heavy Rain
Reported by
Unknown
Coordinates
37.988, -87.567

Street flooding was reported on a flood-prone city street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyThe tornado archive for Indiana, 2016Warnings in Indiana, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623020, 623094, 623023, 623030, 623026, 623045, 623044, 623085, 623086, 625749.